Effect of transdermal hormone therapy on platelet haemostasis in menopausal women
Grzegorz Stachowiak 1, Tomasz Pertyński 2, Magdalena Pertyńska-Marczewska 3 1 - Department Gynecology and Gynecologic Oncology, Polish Mother’s Memorial Hospital-Research Institute, Lodz, Poland 2 - Nicolaus Copernicus Memorial Hospital, Lodz, Poland 3 - Independent Consultant, London, United Kingdom Ann Agric Environ Med 2015; 22 (1): ICID: 1141389 Article type: Original article
Introduction. Despite the undeniably positive effect on the quality of life of menopausal women, menopausal hormone therapy (HT) also has negative side-effects, which include, among others, thromboembolic complications. objective. To assess the effect of a popular type of this therapy – transdermal HT on platelet hemostasis, which plays a significant role in intravascular coagulation. Materials and method. The study group consisted of 92 postmenopausal women: 1) group G1 (n=30), treated with transdermal HT (17β-estradiol 50 μg/day plus NETA 170 μg/day); 2) group G2 (n=31), treated with the above transdermal HT and low dosage of acetylsalicylic acid (ASA); 3) control group P (n=31). All the women qualified for the study had two or more risk factors for arterial thrombosis, such as: smoking, hypertension, visceral obesity, hypercholesterolaemia, hypertriglyceridaemia, elevated levels of PAI-1, and increased fibrinogen, increased activity of coagulation factor VII.
Results. After three months of therapy, in the G1 group there was a decrease in platelet count (p = 0.004) and a decrease in GP IIb/IIIa – a platelet receptor for fibrinogen (p = 0.022). In the G2 group, no changes in the tested parameters were observed.
conclusions. 1) Transdermal HT in the form of combined, estrogen-progestogen patches favourably modifies platelets haemostasis, reversing the adverse effects that occur after menopause. 2) The use of low ASA doses as a thromboprophylaxis in short-term transdermal HT is not necessary.
DOI: 10.5604/12321966.1141389 PMID 25780849 - click here to show this article in PubMed